Double Hit – Right and Left-Sided Endocarditis in a Heroin Abuser

Author: V. Dimov, M.D., Cleveland Clinic
Reviewer: A. Aneja, M.D., Cleveland Clinic

47 yo AAF is admitted to the hospital with CC: fever and body pain for seven days. She also c/o chronic chest pain for six years without an obvious cause.

Past medical history (PMH)

Bacterial endocarditis secondary to IV drug abuse. She has a history of asthma and chronic pain for which she takes Percocet

She was hospitalized with infective endocarditis 4 weeks ago. 2D Echo did not show any vegetations and TEE was inconclusive but blood cultures grew MRSA 4 out of 4 samples. Both modes of echocardiography showed severe tricuspid insufficiency. CXR and UA were clear and WBC scan did not show any focus of infection. Vancomycin and Gentamycin IV treatment was started for infective endocarditis, and patient was transferred to a transitional care unit. She was discharged with home IV ABx just one week prior to the current admission.


2D Echo and TEE showing TR in suspected endocarditis (click to enlarge the image).

Medications

Celexa, Benadryl, Atrovent, Percocet PRN, Oxycontin 40 mg PO BID, Vancomycin and Gentamycin IV.

Allergies

PCN, Lidocaine.

Social history (SH)

IV drug abuse (IVDA) to heroin. She recently became addicted to Percocet, methadone, Roxanol, and other pain medications used to treat her chronic pain syndrome. She is a smoker but denies drinking.

What is the most likely diagnosis?

- Endocarditis relapse?
- Line sepsis?
- Sepsis due to IVDA?
- Pneumonia?
- UTI?

Physical examination

37.9-20-120-120/62.
Chest: CTA (B).
CVS: Clear S1 S2.
Abdomen: Soft, BS+, NT, ND.
Skin: multiple areas of scarred, leathery skin secondary to her longstanding IV drug abuse, very difficult to get an IV access in the ER.
Neuro: AAO x 3, non focal.


Fever in Endocarditis (click to enlarge the image).

What laboratory workup would you suggest?

CBCD
CMP
INR/PTT
UA
CXR
EKG

Laboratory results


CBC, CMP; CBD (click to enlarge the image).


Initial EKG; Second EKG. There is tachycardia and diffuse ST elevation on the first EKG. Pericarditis and ACS were ruled out (click to enlarge the image).

Would you start ABx treatment immediately?

You should. Previous cultures showed MRSA, so Vancomycin is definitely a part of the ABx regimen.


Positive Blood Cx in Endocarditis; Urine toxic screen in IVDA (click to enlarge the image).

Blood Cx showed GPC 2 of 2. ID was consulted and a second TEE was ordered.

What happened?

TEE showed a large vegetation on the aortic valve with 3+ aortic insufficiency.
Blood cultures grew MRSA sensitive to Vancomycin.

Opioid withdrawal protocol with Buprenex was started.

Check out patient's temperature and heart rate chart over the last month (the pictures below). You can clearly see the double peaks corresponding to two episodes of bacterial endocarditis. The first episode affected the right side of the heart and destroyed the tricuspid valve. The second episode affected the left side and destroyed the aortic valve. 2D Echo and TEE, done during the first episode, showed an intact aortic valve.


Fever and heart rate in the two episodes of endocarditis; Blood Cx +MRSA in Endocarditis (click to enlarge the image).


TEE showed AV Endocarditis in IVDA. There was a large vegetation on the aortic valve with 2-3+ AI. LV is grossly normal. Conclusion: the patient would need surgery, a preoperative left and right catheterization had be to be scheduled (click to enlarge the image).

What is the next step?

She will need a valve replacement after several weeks of ABx treatment. Cardiovascular surgical consult was called.

Final diagnosis

Bacterial endocarditis in a heroin abuser affecting both sides of the heart in a sequential fashion (click to enlarge the image).


ABx for Endocarditis and Buprenex protocol for IVDA; Treatment of the 2 episodes of endocarditis (click to enlarge the image).

What did we learn from this case?

Bacterial endocarditis is a known complication of IVDA. When there is a clinical deterioration on adequate ABx therapy, a repeat TEE is warranted to look for further complications. Valve replacement is often necessary in severe cases.

References

Diagnosis and Management of Infective Endocarditis and Its Complications - AHA Scientific Statement 1998.
Endocarditis - eMedicine.
Management of Bacterial Endocarditis - AFP 03/00.
Preventing Bacterial Endocarditis: AHA Guidelines - AFP 02/98.

Further reading

Heart fever - BMJ 03/05
Rounds on a sick young man and Rounds - the rest of the story. MedRants.com, April 2007.
Methadone may cause sudden cardiac death even in therapeutic doses. Notes from Dr. RW, 01/2008.

Published: 03/04/2005
Updated: 01/31/2008

1 comment: